Objectives: Reactivation of Mycobacterium tuberculosis (TB) is a significant problem with all available tumour necrosis factor (TNF) antagonists when used to treat rheumatoid arthritis (RA), psoriatic arthritis, psoriasis and other inflammatory diseases. Concerns have been raised regarding the appropriate management of patients with latent TB (LTB) exposure (or active TB infection) before initiating TNF antagonists as the safety data of combined treatment with two potentially hepatotoxic medications, methotrexate (MTX) and isoniazid (INH), is lacking. The goal of this study was to investigate the toxicity of MTX and INH treatment in patients with RA before initiating TNF antagonists. Methods: To investigate the toxicity of MTX and INH treatment in patients with RA we performed a retrospective chart review of patients seen at the Bellevue Hospital Arthritis Clinic in New York City between 2002 and 2006. Forty-four patients who were concomitantly treated with both drugs were included. The primary outcome investigated was increase in liver function tests (LFT). Results: Transient increases in LFT were seen in 11% of patients, but in no case was this more than twice the upper limit of normal values. All abnormal LFT resolved spontaneously without intervention. In addition, no patient has developed signs or symptoms of TB reactivation. Conclusions: The use of INH for LTB was well tolerated in patients with RA on a background regimen of MTX. While the risks and benefits of all treatment must always be considered, in our experience the additive risk of INH to MTX in terms of hepatotoxicity was low. None the less it is prudent to follow LFT closely on patients taking this combination.
ASJC Scopus subject areas
- Immunology and Allergy
- Biochemistry, Genetics and Molecular Biology(all)